AFT Pharmaceuticals (AFT) has identified a major error with the formulation of over 1300 cold and flu products used around the world.
Many over-the-counter (OTC) cold and flu products combine phenylephrine and paracetamol. AFT’s groundbreaking research has revealed that when paracetamol is combined with phenylephrine, the level of phenylephrine is effectively twice what it should be (20mg rather than the standard 10mg level that regulators allow).
The research was recently published in the prestigious New England Journal of Medicine. The discovery has received international attention, including in New Zealand, Australia, China, and the United States.
However, the reaction from the New Zealand Self-Medication Industry Association (NZSMI) has been disappointing. NZSMI acts as the local advocacy body for a number of multinational pharmaceutical companies with OTC operations in New Zealand.
Tim Roper, Executive Director at NZSMI, has been very quick to downplay the discovery. He reportedly told TVNZ that the New England Journal of Medicine publication lacked detail. He also implicitly criticised the integrity of the research because AFT has developed a drug that meets the permitted levels of phenylephrine. Thus, he is reported as saying that “the research done indicated a problem with competitive products but not with the ones that are about to be launched by the company that’s involved”.
“These comments are nonsensical in our view,” says Dr Hartley Atkinson, Managing Director of AFT. “The research that underpins the discovery is of the highest standard. If it were anything less, the world’s premier medical journal would not publish it. Furthermore, these results were not from a one off’ experiment. The same results were shown across, not one, but three separate clinical studies. The findings from all of the studies have been made available to the regulators and the additional studies submitted in a major article for publication in medical journals.”
“In addition, any possible implication from the NZSMI that the results may be compromised in some way because AFT has developed the correct formulation of an OTC product also make no sense,” said Dr Atkinson. “First, the New England Journal of Medicine simply would not publish the results if it considered they were tainted by commercial gain. Second, AFT would be failing consumers in New Zealand and around the world if it did not attempt to provide a product that actually delivers the functional 10mg dose of phenylephrine set by the regulators. Consumer safety must always be a cornerstone in the design of any pharmaceutical product, and we stand firmly in that camp.”
Ironically many of the multinational pharmaceutical companies that NZSMI represents argued against increasing the level of phenylephrine above 10mg in their submissions to the US Food and Drug Administration in 2007 (1). The comprehensive 72 page report concluded that “oral phenylephrine 10mg is safe and effective as a nasal decongestant for over-the-counter use in adults” but that “there are insufficient data in adults to support the assertion that increasing the dose of phenylephrine to 25mg is necessary to produce clinically meaningful improvements in nasal decongestion with a similar safety profile as the currently available 10mg OTC monograph dose”.
Dr Atkinson adds, “Here is a discovery that shows combining phenylephrine with paracetamol effectively doubles the amount of phenylephrine in a person’s system precisely the outcome these multinational pharmaceutical companies did not want, as stated in their submissions to the US Food and Drug Administration. Yet the response of the industry body in New Zealand is to raise doubts about AFT’s on-point research”.
The discovery raises important questions around the safe interaction of phenylephrine with paracetamol. It also raises further questions about the safe interaction between phenylephrine and other ingredients which have not been studied by AFT. For example, ascorbic acid (Vitamin C), which is used in some paracetamol and phenylephrine-based cold and flu remedies, can be expected to further increase the interaction between phenylephrine with paracetamol because of the way such ingredients are metabolized.
“Given the consumer safety imperative, NZSMI should be supportive of all efforts to broaden the knowledge base around possible interactions between phenylephrine and other substances. However, based on Tim Roper’s public comments, it appears this is not the position of NZSMI. I think the general public will be disappointed in this attitude. They will see the Association as ducking for cover on this important issue,” said Dr Atkinson.
Footnote 1: Briefing Book Submitted by the Consumer Healthcare Products Associations to the FDA Meeting of the Non-prescription Drugs Advisory Committee. December 2007 [Docket No. 2007P-0047], Page 1-72. Note: Companies contributing were GlaxoSmithKline, McNeil [A division of Johnson and Johnson], Novartis Consumer Health, Perrigo, Proctor and Gamble, Wyeth [now Pfizer].